Virginia, 2004

Winter Storm in Virginia, February 5 to 6, 2004

February 5 to 6, 2004 · NWS LWX · 5 events in 5 counties and zones

An area of low pressure brought freezing rain and sleet to Northern Virginia as it moved northeast. One third to one half inch of ice accumulated and formed a glaze on the roads and power lines.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure brought freezing rain and sleet to Northern Virginia as it moved northeast. One third to one half inch of ice accumulated and formed a glaze on the roads and power lines. This led to school closures, some automobile accidents, and scattered power outages. 15 thousand customers lost power across portions of Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 5, 3:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 5, 3:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 PM EST THU FEB 5 2004

SHORT TERM...
RUNNING LATE...WL KEEP THIS SHORT. PCPN THREATENING SW CRNR OF CWFA.
STRONG WAA...DONT SEE MUCH CHC FOR SNW. QPF MIGHT ACTUALLY WIND UP
BEING OUR BIGGER PRBLM AS GRND FZN...RIVERS ICE COVERED...AND EVEN
TAKING IT CONSERVATIVELY...AN INCH OF WATER WL FALL OVER THE NXT 24
HRS. HIPRES CNTR TRANSITORY...AND NOT A BIG ARCTIC PLUNGE RIGHT
NOW...SO SHALLOW COLD AIR MIGHT NOT BE QUITE AS TENACIOUS AS PRVS
EVENTS. THUS...FZRA PROFILES AT ONSET WL TRANSFORM TO ALL RAIN.
SINCE ADVSRY CRITERIA IS IS ANY ACCRETION...CAST A FAIRLY WIDE
NET...SNAGGING ALL BUT CALVERT AND ST MARYS COUNTY. XPCT ICE TO BE
SOFT...AND NOT A BIG DEAL IN I-95 CRRDR EWD. ALL MOS SIMLR AND
ACCEPTED. HTS

LONG TERM...
FRI NIGHT AND BEYOND...

FLOOD POTENTIAL EXISTS FOR BOTH MINOR RIVER FLOODING AND SOME
STANDARD OVERDOSE OF WATER FLOODING IN LOW AREAS. TONIGHT THE
POTENTIAL IS IN THE MOUNTAINS WEST OF THE BLUE RIDGE. THEN AREAWIDE
FOR FRIDAY. BY FRIDAY NIGHT THE HEAVY PRECIP IS OVER THE SOUTHEAST
WHICH IS MORE DIFFICULT TO FLOOD RIGHT ALONG THE BAY AND RIVER. THAT
COMBINED WITH THE FACT THAT ANY SOUTHEAST CORNER FLOODING WOULD BE A
THIRD PERIOD EVENT...WILL HOLD OFF ON ANY FLOOD WATCH FOR THEM FOR
NOW. BUT...WILL BE COMING OUT WITH A FLOOD WATCH FOR TONIGHT AND
FRIDAY FOR THE REST OF THE AREA.

BY FRIDAY NIGHT MAIN BAND OF RAIN WILL BE OVER LOWER SOUTHERN
MARYLAND AND EXITING TO THE EAST. BY SATURDAY THE REGION WILL BE IN
NORTHWEST FLOW WITH UPSLOPE CLOUDS AND SCT SNOW SHOWERS IN THE
MOUNTAINS AND PARTLY SUNNY AND COOL CONDITIONS ELSEWHERE.

HIGH PRES SLIDES BY TO OUR SOUTH EARLY WEEK...THEN A WEAK COLD FRONT
WILL APPROACH AND STALL OVER THE AREA TUESDAY. CURRENT PROGS HAVE A
LOW DEVELOPING ALONG THAT STALLED FRONT ON THE GULF COAST AND MOVING
NORTHEAST OFFSHORE AROUND NORTH CAROLINA. FOR NOW THAT PRODUCES A
CHANCE OF SNOW. GIVEN THE PATTERN WOULD NOT BE SURPRISED TO SEE THAT
LOW BE A BIT MORE COMPLEX AND SNOWIER FOR OUR AREA...BUT FOR NOW IT
WOULD BE A CHANCE OF A GLANCING BLOW OF LIGHT SNOW AS THE MAIN STORM
PASSES TO OUR SOUTH.

MORE NORTHWEST FLOW RETURNS FOR WEDNESDAY AND THURSDAY.

CS

.LWX...
DC...FLOOD WATCH FROM MIDNIGHT EST FRIDAY UNTIL 900 PM EST FRIDAY FOR
ZONE DCZ001.

WINTER WEATHER ADVISORY UNTIL 800 AM EST FRIDAY FOR ZONE DCZ001.

MD...WINTER STORM WARNING UNTIL 800 AM EST FRIDAY FOR ZONES
MDZ002>005.

FLOOD WATCH FROM MIDNIGHT EST FRIDAY UNTIL 900 PM EST FRIDAY FOR
ZONES MDZ002>007...MDZ009>011...MDZ013>014.

WINTER WEATHER ADVISORY UNTIL 800 AM EST FRIDAY FOR ZONES
MDZ006>007...MDZ009>011...MDZ013>014...MDZ016.

VA...WINTER STORM WARNING UNTIL 800 AM EST FRIDAY FOR ZONES VAZ021...
VAZ025>031.

FLOOD WATCH FROM MIDNIGHT EST FRIDAY UNTIL 900 PM EST FRIDAY FOR
ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>056.

WINTER WEATHER ADVISORY UNTIL 800 AM EST FRIDAY FOR ZONES
VAZ036>042...VAZ050>057.

WV...WINTER STORM WARNING UNTIL 800 AM EST FRIDAY FOR ZONES
WVZ048>055.

FLOOD WATCH FROM MIDNIGHT EST FRIDAY UNTIL 900 PM EST FRIDAY FOR
ZONES WVZ048>055.

MARINE...NONE.
Hazardous weather outlook, Feb 5, 11:00 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EST THU FEB 5 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-061100-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
MARYLAND WEST OF THE CHESAPEAKE BAY EXCEPT FOR GARRETT COUNTY...
NORTHERN AND CENTRAL VIRGINIA...AND THE DISTRICT OF COLUMBIA.

.DAY ONE...
A WINTER STORM WARNING IS IN EFFECT TONIGHT THROUGH FRIDAY AFTERNOON
FOR AREAS WEST OF THE BLUE RIDGE AND NORTH CENTRAL MARYLAND.
A WINTER STORM WATCH IS IN EFFECT FOR PORTIONS OF NORTHERN VIRGINIA
AND THE CENTRAL FOOTHILLS THROUGH FRIDAY AFTERNOON.

AN APPROACHING STORM SYSTEM WILL BRING A MIXTURE OF WINTER
PRECIPITATION TO THE AREA TONIGHT AND FRIDAY. MOISTURE WILL BE
PLENTIFUL WITH THIS SYSTEM. SIGNIFICANT ICE ACCUMULATIONS ARE
POSSIBLE THROUGH FRIDAY MORNING.

.DAYS TWO AND THREE...
THE WINTER STORM WILL CONTINUE TO AFFECT THE REGION THROUGH FRIDAY
AFTERNOON. THE PRECIPITATION WILL CHANGE TO RAIN AND SOME AREAS
COULD RECEIVE OVER AN INCH OF RAINFALL. THIS MAY CAUSE SOME
HYDROLOGICAL PROBLEMS FOR FRIDAY NIGHT AND SATURDAY.

.DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO E-MAIL OR CALL IN PRECIPITATION REPORTS
THROUGHOUT THIS EVENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Frederick

When
February 5, 5:00 PM EST to February 6, 8:00 PM EST
Where
Frederick forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Winter Storm, Shenandoah

When
February 5, 5:00 PM EST to February 6, 8:00 PM EST
Where
Shenandoah forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Winter Storm, Rappahannock

When
February 5, 5:00 PM EST to February 6, 8:00 PM EST
Where
Rappahannock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Winter Storm, Augusta

When
February 5, 5:00 PM EST to February 6, 8:00 PM EST
Where
Augusta forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Winter Storm, Orange

When
February 5, 5:00 PM EST to February 6, 8:00 PM EST
Where
Orange forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386309, 5386310, 5386311, 5386312, 5386437.